The FDA warned of serious adverse events associated with certain left ventricular assist devices (LVADs), which are implanted in patients with advanced heart failure.
The adverse events included an increased rate of pump thrombosis events with the HeartMate II left ventricular assist system (Thoratec) and a high rate of stroke with the HeartWare ventricular assist system HVAD (HeartWare). The FDA also noted both devices have been associated with bleeding complications, although the cause of bleeding complications was not fully understood.
In a safety communications alert released on Aug. 5, the FDA said the rates of thrombosis with the HeartMate II device were higher and the events occurred earlier than were observed in clinical trials. For instance, the pump thrombosis rate was 8.4 percent at three months in one study and 6 percent at six months in another study. The FDA said pump thrombosis could lead to repeat surgery or death.
In addition, the FDA noted one study found 28.7 percent of patients implanted with the HVAD device for destination therapy had at least one stroke after two years compared with 12.1 percent of patients implanted with the HeartMate II. Although the HVAD device is not approved for destination, the same device is approved for bridge-to-transplant. The HeartMate II is approved for destination therapy and bridge-to-transplant.
The FDA said Thoratec is conducting a prospective, multicenter, non-randomized trial to assess the incidence of pump thrombosis with the HeartMate II. Further, HeartWare is conducting a prospective, randomized, controlled, un-blinded, multicenter study to evaluate if optimal blood pressure management can lower stroke rates in patients implanted with the HVAD device for destination therapy.
“When used for the currently approved indications in appropriately selected patients, we believe the benefits of these LVADs continue to outweigh the risks,” the FDA said. “However, the FDA also believes it is important for health care providers and patients to be aware of this important information when considering the use of these devices and clinical management of their patients.”